North Dakota, 2020High Wind in North Dakota, September 2, 2020
September 2, 2020 · NWS BIS · 21 events in 21 counties and zones
Strong wind gusts developed as a cold front pushed through western and central North Dakota. The strongest winds occurred along and behind the front, especially in the vicinity of weak rain showers.
Every event with a place to put it; 18 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- $200,000
- Crop damage
- None recorded
- Events
- 21
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
Strong wind gusts developed as a cold front pushed through western and central North Dakota. The strongest winds occurred along and behind the front, especially in the vicinity of weak rain showers. The strongest wind gusts were estimated at 80 mph in McLean County where a large pole barn building collapsed in Wilton, and a camper was overturned near Garrison.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Bismarck, ND wrote its last area forecast discussion before the first event at Sep 2, 2:14 PM CST, 46 minutes earlier.
Area forecast discussion, Sep 2, 2:14 PM CST, 46 minutes before
Area Forecast Discussion
National Weather Service Bismarck ND
314 PM CDT Wed Sep 2 2020
.SHORT TERM...(This evening through Thursday night)
Issued at 314 PM CDT Wed Sep 2 2020
Strong winds and critical fire weather conditions through this
evening remain the primary message of our forecast.
As of 20 UTC, a surface warm front is approaching the James River
valley, with deep mixing and increasing low- and midlevel winds in
its wake within the warm sector of an approaching Alberta clipper.
Critical fire weather conditions are ongoing in western and parts
of central ND, and RAP-based Fosberg index values support high-
end values of 60 to 70 in southwestern ND through late afternoon
with wind gusts of 50 mph and minimum RH values around 15 percent.
This is a serious situation and reflects a higher-end Red Flag
Warning.
A strong cold frontal passage is still expected beginning late
this afternoon in northwest ND and through the remainder of the
area this evening. Upstream pressure 3-hour pressure rises on the
order of 6-8 mb are forecast to intensify further with recent RAP
and HRRR cycles forecasting a rather impressive 10 mb/3 hour area
of pressure rises moving through western and south central ND in
the 23 to 03 UTC time frame. Upstream, observed post-frontal gusts
have mainly peaked in the 45 kt range, though a few spots within
north central and northeastern MT have touched the 50 kt speed,
and recent Glasgow radar imagery reveals 70 kt winds within 3000
to 5000 ft AGL. The 17 UTC HRRR cycle was higher with peak winds
in the post-frontal mixed layer than its prior cycles, but the 18
UTC HRRR arrived a bit lower, supporting peak winds at the top of
the boundary layer mainly in the 42 to 47 kt range this evening.
Thus, after much consideration we are holding with a Wind Advisory
instead of upgrading to a High Wind Warning, though we gave it
very serious consideration and later observational trends could
still necessitate such an adjustment. Elsewhere, we added the rest
of east central ND to a Wind Advisory, and kept that eastern
section from Rolla down to Jamestown and Ellendale valid until 09
UTC in collaboration with NWS Grand Forks.
Otherwise, weak instability associated with the frontal passage
may still drive convection and downdraft-enhanced winds,
especially in central ND where CAMs are most aggressive with the
coverage of convection. Given sufficient lightning, we may need to
issue Severe Thunderstorm Warnings to handle this higher-order
wind potential that would be less widespread outside of the newly
issued High Wind Warning.
On Thursday, mixed-layer winds will remain sufficient for breezy
to windy conditions in residual cyclonic flow behind the exiting
shortwave trough. Forecast soundings suggest mean boundary layer
winds on the order of 20-25 kt in central ND, and closer to 20 kt
in western ND. Highs will be cooler, in the mid 60s to lower 70s
F, and it appears the stronger winds will not overlap with the
lowest humidity, the latter of which will be in western ND. The
winds may begin to relax by afternoon in the west, too, when a
surface ridge axis begins to approach the region. That ridge is
forecast to cross the area Thursday night, likely creating a
favorable scenario for radiational cooling, so we relied on the
cooler, MOS-based guidance for lows in that period since it often
verifies well in those scenarios. We're thus calling for lows in
the 40 to 45 F range over the entire area Thursday night.
.LONG TERM...(Thursday night through Wednesday)
Issued at 314 PM CDT Wed Sep 2 2020
A warming trend is expected through Saturday, but then confidence
remains high in a shift to a colder weather pattern by early next
week, albeit with uncertainty in timing of the transition.
Global ensemble guidance is closely clustered in simulating rising
heights aloft Friday and Saturday with corresponding low- and mid-
level warm air advection beneath broad northwest flow aloft. This
is reflected in NBM-based temperature forecasts which have highs
in the 75 to 85 F range Friday area-wide, and around 90 F in the
southwest on Saturday. Low-level southerly flow may increase on
Saturday, potentially leading to elevated fire weather concerns.
Thereafter, middle- and upper-level ridging in the southwest U.S.
is forecast to retrograde and amplify off the west coast, though
ensemble guidance varies with the degree and position of the 500
mb height anomalies. GEFS-based guidance has remained the most
progressive with corresponding downstream troughing across the
central U.S., and in particular with the lead shortwave which is
expected to herald that pattern change. Ensemble-based cluster
analysis has offered some support for a slower scenario over the
last 24 hours, and indeed the spread in NBM membership for highs
on Sunday -- the most likely period of pattern transition -- has
increased significantly over western and central ND. The mean of
the NBM has shifted warmer with highs on Sunday with the forecast
highs now in the 70s F, though the simple, one standard deviation
of NBM membership ranges from the mid 60s to lower 90s F Sunday.
Thereafter, guidance agrees that a cold front will have arrived by
Labor Day, though the westward extent and amplitude of the middle
and upper-level troughing is uncertain, with the 12 UTC ECMWF the
most aggressive, cutting off a 500 mb by midweek. That particular
model core does have a tendency to be overly aggressive with cut-
off lows, but this exemplifies the uncertainty. Regardless, CIPS
analogs, which are driven by the GEFS, support a high confidence
in well below normal temperatures and high probabilities of the
first widespread frost of the season Monday night and Tuesday
night. NBM-based guidance similarly supports that, as well as a
period of increased precipitation chances centered on Labor Day
as the initial upper-level trough develops across the region.
&&
.AVIATION...(For the 18Z TAFS through 18Z Thursday afternoon)
Issued at 314 PM CDT Wed Sep 2 2020
A warm front extending from KMOT-KBIS at midday will shift east
and through KJMS by 21 UTC. Winds behind this warm front will be
from the west-southwest gusting up to 40 kt. A strong cold front
will then move across the area late this afternoon and evening,
with scattered showers and thunderstorms and local MVFR ceilings
and visibilities possible with the front. Winds will shift to the
northwest with gusts around 45 kt common this evening. Expect the
winds to diminish overnight but remain gusty into Thursday, with
gusts to around 30 kt lingering after 06 UTC, especially across
central ND.
&&
.FIRE WEATHER...
Issued at 314 PM CDT Wed Sep 2 2020
Critical fire weather conditions will continue over western and
most of central ND through this evening. We have maintained the
Red Flag Warning, with emphasis not only on a serious combination
of low humidity, strong winds, and temperatures near 90 degrees,
especially southwest, but also on a cold frontal passage in the
late afternoon and evening. That front will cause winds to shift
to the northwest with gusts up to 55 mph widespread across the
area. Conditions will improve by late evening as humidity starts
to recover and increase.
&&
.BIS WATCHES/WARNINGS/ADVISORIES...
Red Flag Warning until 10 PM CDT /9 PM MDT/ this evening for
NDZ001>003-009>011-017>022-031>036-040>047-050.
Wind Advisory until midnight CDT /11 PM MDT/ tonight for
NDZ001>004-009>012-017>022-031>036-040>047-050.
Wind Advisory until 4 AM CDT Thursday for NDZ005-013-023-025-037-
048-051.
&&
SHORT TERM...CJS
LONG TERM...CJS
AVIATION...CJS
Hazardous weather outlook, Sep 2, 2:20 PM CST, 40 minutes before
Hazardous Weather Outlook
National Weather Service Bismarck ND
320 PM CDT Wed Sep 2 2020
NDZ001>003-009>011-017>022-031>036-040>047-050-032030-
Divide-Burke-Renville-Williams-Mountrail-Ward-McKenzie-Dunn-
Mercer-Oliver-McLean-Sheridan-Golden Valley-Billings-Stark-Morton-
Burleigh-Kidder-Slope-Hettinger-Grant-Bowman-Adams-Sioux-Emmons-
Logan-McIntosh-
320 PM CDT Wed Sep 2 2020 /220 PM MDT Wed Sep 2 2020/
This Hazardous Weather Outlook is for portions of north central
North Dakota, northwest North Dakota, south central North Dakota,
southeast North Dakota, and southwest North Dakota.
.DAY ONE...This Afternoon and Tonight
A Red Flag Warning and Wind Advisory are in effect this afternoon
and evening for strong, shifting winds and low humidity. See
weather.gov/bis for details.
There is a chance of thunderstorms late this afternoon and
evening. Widespread severe weather is not expected, but strong
wind gusts are possible with any storms.
.DAYS TWO THROUGH SEVEN...Thursday through Tuesday
The probability for widespread hazardous weather is low.
.SPOTTER INFORMATION STATEMENT...
Spotter activation will not be needed.
NDZ004-005-012-013-023-025-037-048-051-032030-
Bottineau-Rolette-McHenry-Pierce-Wells-Foster-Stutsman-La Moure-
Dickey-
320 PM CDT Wed Sep 2 2020
This Hazardous Weather Outlook is for portions of north central
North Dakota, south central North Dakota, and southeast North
Dakota.
.DAY ONE...This Afternoon and Tonight
A Wind Advisory is in effect. See weather.gov/bis for details.
There is a chance of thunderstorms late this afternoon and
evening. Widespread severe weather is not expected, but strong
wind gusts are possible with any storms.
.DAYS TWO THROUGH SEVEN...Thursday through Tuesday
The probability for widespread hazardous weather is low.
.SPOTTER INFORMATION STATEMENT...
Spotter activation will not be needed.
CJS
High Wind, Williams
- When
- September 2, 3:00 PM CST to 6:00 PM CST
- Where
- Williams forecast zone
- Measured
- 60 kt (69 mph) measured gust
- Reported by
- ASOS
- Coordinates
- 48.344, -103.480 (the zone’s center; the record gives no point)
Williston ASOS reported wind gusts to 69 mph.
High Wind, McKenzie
- When
- September 2, 3:00 PM CST to 6:00 PM CST
- Where
- McKenzie forecast zone
- Measured
- 56 kt (64 mph) measured gust
- Reported by
- Mesonet
- Coordinates
- 47.740, -103.395 (the zone’s center; the record gives no point)
Grassy Butte NDDOT site reported wind gusts to 65 mph.
High Wind, Billings
- When
- September 2, 3:00 PM CST to 6:00 PM CST
- Where
- Billings forecast zone
- Measured
- 63 kt (72 mph) measured gust
- Reported by
- Mesonet
- Coordinates
- 47.023, -103.376 (the zone’s center; the record gives no point)
Fryburg NDDOT site reported wind gusts to 72 mph.
High Wind, McLean
- When
- September 2, 5:00 PM CST to 10:00 PM CST
- Where
- McLean forecast zone
- Measured
- 70 kt (81 mph) estimated gust
- Property damage
- $200,000
- Reported by
- Public
A large pole barn building on the northeast side of Wilton collapsed with debris blown to the east. Minimal additional damage was noted in the area. Near Garrison, a large camper blew over onto its roof.
High Wind, Stark
- When
- September 2, 5:00 PM CST to 10:00 PM CST
- Where
- Stark forecast zone
- Measured
- 51 kt (59 mph) measured gust
- Reported by
- ASOS
- Coordinates
- 46.811, -102.655 (the zone’s center; the record gives no point)
Dickinson ASOS reported wind gusts to 59 mph.
High Wind, Slope
- When
- September 2, 5:00 PM CST to 10:00 PM CST
- Where
- Slope forecast zone
- Measured
- 52 kt (60 mph) measured gust
- Reported by
- RAWS
- Coordinates
- 46.447, -103.460 (the zone’s center; the record gives no point)
Sand Creek RAWS reported wind gusts to 60 mph.
High Wind, Hettinger
- When
- September 2, 5:00 PM CST to 10:00 PM CST
- Where
- Hettinger forecast zone
- Measured
- 56 kt (64 mph) measured gust
- Reported by
- RAWS
- Coordinates
- 46.433, -102.460 (the zone’s center; the record gives no point)
Williams Lookout RAWS reported wind gusts to 64 mph.
High Wind, Bowman
- When
- September 2, 5:00 PM CST to 10:00 PM CST
- Where
- Bowman forecast zone
- Measured
- 54 kt (62 mph) measured gust
- Reported by
- AWOS
- Coordinates
- 46.113, -103.521 (the zone’s center; the record gives no point)
Bowman Airport AWOS reported wind gusts to 62 mph.
High Wind, Adams
- When
- September 2, 5:00 PM CST to 10:00 PM CST
- Where
- Adams forecast zone
- Measured
- 50 kt (58 mph) measured gust
- Reported by
- ASOS
- Coordinates
- 46.097, -102.528 (the zone’s center; the record gives no point)
Hettinger ASOS reported wind gusts to 58 mph.
High Wind, Mercer
- When
- September 2, 5:00 PM CST to 10:00 PM CST
- Where
- Mercer forecast zone
- Measured
- 52 kt (60 mph) estimated gust
- Reported by
- Mesonet
- Coordinates
- 47.309, -101.831 (the zone’s center; the record gives no point)
Mercer County had estimated wind gusts to 60 mph.
High Wind, Oliver
- When
- September 2, 5:00 PM CST to 10:00 PM CST
- Where
- Oliver forecast zone
- Measured
- 52 kt (60 mph) estimated gust
- Reported by
- Mesonet
- Coordinates
- 47.115, -101.340 (the zone’s center; the record gives no point)
Oliver County had estimated wind gusts to 60 mph.
High Wind, Sheridan
- When
- September 2, 6:00 PM CST to 10:00 PM CST
- Where
- Sheridan forecast zone
- Measured
- 52 kt (60 mph) measured gust
- Reported by
- Mesonet
- Coordinates
- 47.575, -100.346 (the zone’s center; the record gives no point)
Denhoff NDAWN reported wind gusts to 60 mph.
High Wind, Kidder
- When
- September 2, 6:00 PM CST to 10:00 PM CST
- Where
- Kidder forecast zone
- Measured
- 52 kt (60 mph) measured gust
- Reported by
- Mesonet
- Coordinates
- 46.980, -99.780 (the zone’s center; the record gives no point)
Robinson NDAWN reported wind gusts to 60 mph.
High Wind, Burleigh
- When
- September 2, 6:00 PM CST to 10:00 PM CST
- Where
- Burleigh forecast zone
- Measured
- 51 kt (59 mph) measured gust
- Reported by
- Public
- Coordinates
- 46.977, -100.469 (the zone’s center; the record gives no point)
The public reported wind gusts of 59 mph near Lincoln.
High Wind, Morton
- When
- September 2, 6:00 PM CST to 10:00 PM CST
- Where
- Morton forecast zone
- Measured
- 52 kt (60 mph) estimated gust
- Reported by
- ASOS
Morton County had estimated wind gusts to 60 mph.
High Wind, Grant
- When
- September 2, 6:00 PM CST to 10:00 PM CST
- Where
- Grant forecast zone
- Measured
- 52 kt (60 mph) estimated gust
- Reported by
- ASOS
- Coordinates
- 46.358, -101.640 (the zone’s center; the record gives no point)
Grant County had estimated wind gusts to 60 mph.
High Wind, Sioux
- When
- September 2, 6:00 PM CST to 10:00 PM CST
- Where
- Sioux forecast zone
- Measured
- 52 kt (60 mph) estimated gust
- Reported by
- ASOS
Grant County had estimated wind gusts to 60 mph.
High Wind, Emmons
- When
- September 2, 6:00 PM CST to 10:00 PM CST
- Where
- Emmons forecast zone
- Measured
- 52 kt (60 mph) estimated gust
- Reported by
- Mesonet
- Coordinates
- 46.285, -100.239 (the zone’s center; the record gives no point)
Emmons County had estimated wind gusts to 60 mph.
High Wind, Wells
- When
- September 2, 6:00 PM CST to 10:00 PM CST
- Where
- Wells forecast zone
- Measured
- 52 kt (60 mph) estimated gust
- Reported by
- Mesonet
- Coordinates
- 47.588, -99.661 (the zone’s center; the record gives no point)
Wells County had estimated wind gusts to 60 mph.
High Wind, Stutsman
- When
- September 2, 7:00 PM CST to 10:00 PM CST
- Where
- Stutsman forecast zone
- Measured
- 52 kt (60 mph) estimated gust
- Reported by
- Mesonet
- Coordinates
- 46.979, -98.959 (the zone’s center; the record gives no point)
Stutsman County had estimated wind gusts to 60 mph.
High Wind, Logan
- When
- September 2, 7:00 PM CST to 10:00 PM CST
- Where
- Logan forecast zone
- Measured
- 52 kt (60 mph) estimated gust
- Reported by
- Mesonet
- Coordinates
- 46.457, -99.477 (the zone’s center; the record gives no point)
Stutsman County had estimated wind gusts to 60 mph.
- High Wind
- Sustained non-thunderstorm winds of 40 mph or more for an hour, or gusts of 58 mph or more.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Excessive Heat and Heat in Arizona, September 2 to 7, 202015 deaths · 33 events
- Flash Flooding and Damaging Winds in Kentucky, September 2 to 3, 2020$250,000 · 51 kt wind · 10 events
- Damaging Winds in Maryland, September 2, 2020$16,000 · 50 kt wind · 10 events
- Damaging Winds in North Dakota, September 2, 202065 kt wind · 13 events
- Hail and Damaging Winds in Minnesota, September 2, 202065 kt wind · 11 events
- Marine Thunderstorm Winds in North Atlantic Coastal Waters, September 2 to 3, 20206 events
- Excessive Heat in North Carolina, September 2, 20204 events
- High Wind in South Dakota, September 2, 202056 kt wind · 4 events
- Wildfire and High Wind in Montana, September 2, 202052 kt wind · 3 events
- High Wind in Montana, September 2, 202063 kt wind · 3 events
- Damaging Wind and Heavy Rain in Texas, September 2, 202051 kt wind · 2 events
- Damaging Winds in Virginia, September 2, 2020$2,000 · 50 kt wind · 2 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 913442, 913443, 913447, 913445, 913449, 913450, 913451, 913452, 913453, 916880, 916881, 913454, 913455, 916879, 916882, 916883, 916884, 916885, 916886, 916887, 916888.